Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

February 28, 2017Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Feb 28, 2017, 11:21 AM CST for Fond du Lac County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 11:21 AM CST (17:21 UTC)
Expired
Feb 28, 2017, 12:00 PM CST
In force
39 min
Issued by
NWS Milwaukee, WI

County Fond du Lac County, WI

The radar

The Green Bay radar (KGRB), 86 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS83 KMKX 281721
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1121 AM CST TUE FEB 28 2017

WIZ047-051-052-057-058-281800-
Dodge-Columbia-Green Lake-Sheboygan-Fond Du Lac-
1121 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT FOND DU LAC...SOUTHEASTERN GREEN
LAKE AND NORTHERN DODGE COUNTIES...

At 1121 AM CST, a strong thunderstorm was located near Waupun, moving
east at 55 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fond Du Lac, Beaver Dam, Waupun, North Fond Du Lac, Lomira, Markesan,
Oakfield, Rosendale, Brandon, Southern Lake Winnebago, Burnett,
Taycheedah, Lamartine, Byron, Fox Lake, Alto, Manchester, Eden, Mount
Calvary and Brownsville.

LAT...LON 4372 8814 4341 8881 4369 8910 4390 8865
      4389 8841 4394 8840 4394 8834
TIME...MOT...LOC 1721Z 247DEG 47KT 4364 8887 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Feb 28, 3:45 AM CST, 7 hours 36 minutes earlier.

Area forecast discussion, Feb 28, 3:45 AM CST, 7 hours 36 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
345 AM CST Tue Feb 28 2017

.TODAY AND TONIGHT...Forecast confidence is Medium.

Ongoing showers and isold thunder associated with initial surge of
low level warm air and theta-e advection.  Expect these showers to
wane early as this initial surge moves off to the east.  However
atmosphere already reloading farther southwest for expected second
round of convection later this morning.  GFS and ECMWF show
weakening low level jet carrying across southern WI later this
morning.  Slightly steeper mid-level lapse rates are expected with
this second batch along with NAM MUCape approaching 500 j/kg. Strong
bulk shear can be expected later this morning so not impossible one
or two of these storms may deposit larger hail approaching 1 inch.
Widespread cloud cover should prevent this convection from becoming
surface-base.

Expect a lull in the convection for a time in the afternoon, but
enhanced synoptic scale forcing from left exit region along with
passing low level frontogenetical forcing associated with low
pressure will result in another batch of convection later this
afternoon into the evening.  The best chance for convection will be
in the southeast CWA.  At this point expect activity to remain
elevated, however with warm front flirting with far southeast corner
of WI, possible one or two of the storms could become surface based
and produce some damaging winds along with hail.

Strengthening low pressure will move from IL/WI border into lower
Michigan overnight tonight.  Increasing north winds in its wake
along with amplifying mid-level trof will pull colder air into
southern WI later in the night.  Expect areas of lighter stratiform
precipitation to increase across the area late tonight as mid-level
short wave approaches from the southwest.  Hence northern areas may
experience a changeover to mostly -sn by late tonight with some
minor accumulation.

.WEDNESDAY...Forecast Confidence...Medium to High

A potent shortwave is expected to move through on Wednesday.
Meanwhile, the elongated area of surface circulations will be
consolidating into a single strengthening low, with widespread
snow developing across the forecast area. Should be all snow
northwest at daybreak, with some rain southeast. Precip will
likely transition to all snow southeast by mid morning as colder
air continues to pour in from the northwest. 00Z NAM and ECMWF
really beefed up precip totals, so bumped up forecast as well. Did
not go as high as these two models, given somewhat lower GFS
totals and much lower Canadian totals. Blend of the various
solutions ended up pretty similar to GFS, giving 3-5 inches most
places by the time the snow winds down early evening.

.THURSDAY THOUGH MONDAY...Forecast Confidence...Medium

Still looks like a quick moving wave will pass through the region
on Thursday, bringing some light snow. Models still vary with the
track though, with the ECMWF and Canadian farther south and mainly
dry for southern Wisconsin, while the GFS and NAM take the low and
snow across the forecast area. Left pops at chance for now due to
the uncertainty. Should see temps near normal on Thursday.

High pressure will bring dry weather and some sunshine on Friday,
but temps will likely remain at or even a tad below normal due to
colder temps aloft and snow on the ground.

Warm advection Friday night as the high departs may bring a little
light snow the forecast area.

Milder temperatures are then expected for the weekend under
southerly low level flow. The Canadian is showing a little rain
Sunday, but otherwise it looks dry for the weekend.

Rain chances are likely to return by Monday as low pressure
approaches.

&&

.AVIATION/12Z TAFS/...

Expect cigs to continue to decrease through the early morning as
warm, moist air flows northward into southern Wi, associated with
approaching warm front. Cigs then likely to remain at MVFR levels or
lower much of the day and into tonight, however some breaks in the
low clouds may develop this afternoon in close proximity of warm
front.

&&

.MARINE...

Will post Small Craft Advisory for today, starting with new NSH
issuance.  Today will be a borderline event but thinking more than a
few gusts to 25 knots will affect lake surface today as pressure
gradient tightens.  Low level inversion will be shallow and should
allow those gustier winds to occasionally mix down to surface. With
lake surface temps in the upper 30s to lower 40s, will also have to
watch for dense fog development later today into tonight as warm,
moist air moves northward from the central MS Valley region.  A few
afternoon and evening thunderstorms may also produce some hail.

A strong surge of cold air behind passing low pressure will likely
produce more frequent wind gusts to Small Craft Advisory levels
later tonight into Wednesday.  This surge of colder air will end the
dense fog threat overnight.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 6 PM CST this evening for LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...MBK
Wednesday THROUGH Monday...DDV
Hazardous weather outlook, Feb 28, 10:56 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1056 AM CST Tue Feb 28 2017

WIZ046-047-051-052-056>060-062>072-011700-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1056 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely over southeast and far south central
Wisconsin this afternoon and early evening. There is a Marginal
Risk of a severe thunderstorm along and south of a line from near
Port Washington to Madison to Darlington where large hail is the
primary risk. A slight risk of severe thunderstorms extends across
from west pf janesville, and across Racine and kenosha counties
where large hail and damaging winds are possible.

Localized dense fog is possible today into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A wintry mix of rain and snow will change to snow Wednesday
morning. Snowfall of 2 to 5 inches is expected across most of the
area on Wednesday. Some of the snow will melt, however slushy
accumulations can be expected to cause deteriorating travel
conditions and slippery roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

LMZ643>646-011700-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1056 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Fog may become dense over the near shore waters this afternoon
into tonight.

Thunderstorms are likely especially south of Port Washington
this afternoon and evening. There is a Marginal Risk of a severe
thunderstorm producing large hail.

A Small Craft Advisory is in effect today for occasional wind
gusts to 25 knots and building waves.

Another Small Craft Advisory will likely be needed late tonight as
low pressure passes to the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Small Craft Advisory will be needed for Wednesday into Wednesday
night as colder air rides northwest winds across Lake Michigan.

Hentz

www.weather.gov/mkx

In the hours before

Local storm report, Feb 28, 10:19 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1019 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             4 N CROSS PLAINS        43.17N 89.65W
02/28/2017  M0.25 INCH       DANE               WI   TRAINED SPOTTER

            SOME PENNY SIZED HAIL MIX IN.

&&

RSCHAAR
Local storm report, Feb 28, 10:33 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1033 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HAIL             5 SW ALLENTON           43.37N 88.41W
02/28/2017  M1.00 INCH       WASHINGTON         WI   TRAINED SPOTTER

            HAIL OBSERVED 3 MI SOUTH OF HWY 33 ON COUNTY P.

&&

RSCHAAR
Local storm report, Feb 28, 10:48 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             HORICON                 43.44N 88.64W
02/28/2017  M0.88 INCH       DODGE              WI   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO NICKEL SIZE HAIL IN CITY.

&&

RSCHAAR
Special weather statement, Feb 28, 10:54 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1054 AM CST TUE FEB 28 2017

WIZ047-051-057-058-281730-
Dodge-Columbia-Green Lake-Fond Du Lac-
1054 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FOND DU LAC...
SOUTHERN GREEN LAKE...NORTHEASTERN COLUMBIA AND NORTHWESTERN DODGE
COUNTIES...

At 1053 AM CST, a strong thunderstorm was located over Pardeeville,
or 7 miles southeast of Portage, moving northeast at 45 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Waupun, Portage, Poynette, Pardeeville, Markesan, Rio, Cambria, Fox
Lake, Alto, Manchester, Wyocena, Fairwater, Friesland, Kingston,
Atwater, Astico and Dalton.

LAT...LON 4340 8940 4353 8950 4380 8887 4357 8867
TIME...MOT...LOC 1653Z 244DEG 46KT 4350 8933

SPM
Local storm report, Feb 28, 10:56 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1056 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             HUSTISFORD              43.35N 88.60W
02/28/2017  U0.50 INCH       DODGE              WI   TRAINED SPOTTER

            1/2 INCH HAIL.

&&

NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEM
Special weather statement, Feb 28, 11:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1121 AM CST TUE FEB 28 2017

WIZ047-051-052-057-058-281800-
Dodge-Columbia-Green Lake-Sheboygan-Fond Du Lac-
1121 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT FOND DU LAC...SOUTHEASTERN GREEN
LAKE AND NORTHERN DODGE COUNTIES...

At 1121 AM CST, a strong thunderstorm was located near Waupun, moving
east at 55 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fond Du Lac, Beaver Dam, Waupun, North Fond Du Lac, Lomira, Markesan,
Oakfield, Rosendale, Brandon, Southern Lake Winnebago, Burnett,
Taycheedah, Lamartine, Byron, Fox Lake, Alto, Manchester, Eden, Mount
Calvary and Brownsville.

LAT...LON 4372 8814 4341 8881 4369 8910 4390 8865
      4389 8841 4394 8840 4394 8834
TIME...MOT...LOC 1721Z 247DEG 47KT 4364 8887

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:55 AM CSTSmall Craft AdvisoryMKX11 hr
Feb 28, 8:54 AM CSTSpecial Weather StatementMKXIowa36 min
Feb 28, 9:14 AM CSTSpecial Weather StatementMKXDane31 min
Feb 28, 9:37 AM CSTSpecial Weather StatementMKXDane38 min
Feb 28, 9:42 AM CSTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge48 min
Feb 28, 9:58 AM CSTSpecial Weather StatementMKXSauk32 min
Feb 28, 10:08 AM CSTSevere Thunderstorm WarningMKXColumbia, Dodge52 min
Feb 28, 10:27 AM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington63 min
Feb 28, 10:54 AM CSTSpecial Weather StatementMKXColumbia36 min
Feb 28, 10:55 AM CSTSpecial Marine WarningMKX65 min
Feb 28, 11:23 AM CSTSpecial Weather StatementMKXSheboygan37 min
Feb 28, 11:54 AM CSTSpecial Weather StatementMKXSheboygan36 min
Feb 28, 12:54 PM CSTMarine Dense Fog AdvisoryMKX11 hr
Feb 28, 1:37 PM CSTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 11 more28 hr
Feb 28, 2:15 PM CSTDense Fog AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 5 more9 hr
Feb 28, 3:04 PM CSTSmall Craft AdvisoryMKX36 hr
Feb 28, 5:16 PM CSTSpecial Weather StatementMKXGreen29 min
Feb 28, 5:26 PM CSTSpecial Weather StatementMKXKenosha, Racine49 min
Feb 28, 5:41 PM CSTSpecial Weather StatementMKXGreen34 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.